What is canine hemorrhagic gastroenteritis?
Hemorrhagic gastroenteritis (HGE) is a disorder of dogs which is usually fairly
acute in onset. The significant signs of HGE are vomiting and/or diarrhea containing
variable amounts of blood. The blood may be bright red (fresh blood) or dark
How is HGE diagnosed?
The diagnosis of HGE is by exclusion, meaning other possible causes of bloody
vomiting and/or bloody diarrhea must first be considered. Some of these possible
causes include ulcers, trauma, gastrointestinal tumors or obstruction, foreign
bodies, infectious diseases, (e.g. parvovirus) and coagulation disorders. Evaluation
of these other causes might require such tests as a complete blood count, biochemical
analysis of the blood, urinalysis, x-rays, coagulation tests, fecal evaluation
ultrasound or endoscopic (fiberoptic) evaluation of the gastrointestinal tract.
Because the costs of all these tests could be significant, it is sometimes prudent
to treat the dog for a few days with supportive care to see if the signs resolve.
More details on this are given below.
HGE is most common in small breeds of dogs. The blood count of affected dogs
is frequently characterized by an elevated hematocrit (red blood cell count).
Most normal dogs have hematocrits of 37-55%, while dogs with HGE may have hematocrits
well above 60%. The elevated hematocrit provides the veterinary surgeon with
an important clue that the dog may have HGE.
What causes it?
The exact cause of HGE remains unknown.
How is it treated?
Dogs with HGE will appear profoundly ill and, if left untreated, may die.
In most cases, the disorder appears to run its course in a few days if the animal
is given appropriate supportive care. Intravenous fluid therapy provides the
cornerstone of therapy for HGE. Subcutaneous fluids (given under the skin) are
not usually considered adequate to meet the significant fluid requirements of
most dogs with HGE.
If intravenous fluid therapy is not given, the dog's red blood count will
continue to elevate due to dehydration. Eventually, the blood may become so
thick that it flows very slowly through the blood vessels. In this situation,
the dog is a prime candidate for a potentially fatal clotting disorder called
disseminated intravascular coagulation (DIC). Once DIC has begun, it is often
irreversible and may result in death.
Additional therapy may include antibiotics and anti-ulcer medication and corcticosteroids.
to Canine Information Index